Nebraska, 2013

Damaging Winds in Nebraska, August 3, 2013

August 3, 2013 · NWS LBF · 3 events in 3 counties and zones

A squall line produced early morning strong winds and damaging. Storms initially developed in the northwest and the line developed to push southeast from Sheridan County to Thomas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A squall line produced early morning strong winds and damaging. Storms initially developed in the northwest and the line developed to push southeast from Sheridan County to Thomas County. Small hail accompanied the stronger winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 1:41 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 3, 1:41 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 AM CDT SAT AUG 3 2013

.SYNOPSIS...
ISSUED AT 341 AM CDT SAT AUG 3 2013

AT 07Z...THE SURFACE ANALYSIS REVEALED SEVERAL BOUNDARIES AND
FRONTS. ONE BOUNDARY OR WEAK FRONT WAS STRETCHED ALONG THE HIGH
PLAINS OF WYOMING AND COLORADO. THERE WAS A MORE PROMINENT FRONT
ACROSS EASTERN THROUGH SOUTHWEST KANSAS. THE DERIVED PRECIPITABLE
WATER FROM THE LOW ORBITING MICROWAVE SENSORS SHOWED A PLUME OF
25-30MM ACROSS WESTERN NEBRASKA AND INTO WESTERN SOUTH DAKOTA. THE
WATER VAPOR IMAGERY CONTINUED TO SHOW A PLUME OF MID-TROPOSPHERIC
MOISTURE FROM THE SOUTHWEST U.S. TO THE CENTRAL PLAINS. SURFACE
DEWPOINTS IN THE 60S CONTINUED ACROSS CENTRAL AND WESTERN
NEBRASKA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CDT SAT AUG 3 2013

THUNDERSTORMS IN SOUTHWEST SOUTH DAKOTA THIS MORNING WILL MOVE INTO
NORTH CENTRAL AND NORTHWEST NEBRASKA AND WILL PROBABLY DEVELOP
SOUTHWARD ALONG THE SURFACE TROUGH/BOUNDARY INTO THE EASTERN
NEBRASKA PANHANDLE AND THE WESTERN SANDHILLS...POSSIBLY INTO
SOUTHWEST NEBRASKA BY EARLY AFTERNOON. FOR THE AFTERNOON AND
EVENING...THE FRONT IN KANSAS LIFTS NORTHWARD AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FEATURE AND CONTINUE THROUGH MOST OF
THE NIGHT IN NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THE STRONGEST
INSTABILITY AND MOST FAVORABLE DEEP SHEAR THIS AFTERNOON AND EVENING
IS EXPECTED TO BE OVER THE HIGH PLAINS OF COLORADO AND WYOMING AND
POSSIBLY INTO THE NEBRASKA PANHANDLE...SO THE RISK OF SEVERE WEATHER
IS LOW FOR THE EASTERN PANHANDLE AND EXTREME SOUTHWEST NEBRASKA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 AM CDT SAT AUG 3 2013

12Z SUNDAY AND BEYOND. ACTIVE WEATHER PATTERN CONTINUES THROUGH
THE EXTENDED PERIOD...WITH CONTINUED CHANCES OF THUNDERSTORMS....SOME
OF WHICH MAY BE SEVERE.

LITTLE CHANGE IN THE OVERALL SYNOPTIC PATTERN AS THE CENTRAL/NORTHERN
PLAINS FALLS UNDER THE INFLUENCE OF QUASI-ZONAL FLOW ALOFT AND THE
PASSAGE OF PERIODIC MID-LEVEL PERTURBATIONS. FOR SUNDAY...DIURNAL
HEATING OF THE LOWER TROPOSPHERE WILL CONTRIBUTE TO A MODERATELY
TO STRONGLY UNSTABLE ATMOSPHERE WITHIN A FAVORABLY SHEARED
ENVIRONMENT...ISOLATED AFTERNOON STORMS ARE ANTICIPATED TO DEVELOP
ACROSS WESTERN NEBRASKA WHICH MAY POSSIBLY DRIFT TO THE SOUTHEAST
INTO THE LATE EVENING HOURS. HOWEVER AT THIS TIME...ONLY MODEST
LARGE SCALE SUPPORT IS INDICATED WITH THE 00Z MODEL RUNS AND THE
BEST LOW LEVEL CONVERGENCE WILL BE TIED TO A LEE TROUGH WEST OF
THE CWA...SO WILL REMAIN PESSIMISTIC ON POPS MAINTAINING ONLY
ISOLATED WORDING AND NOT VENTURE ANY HIGHER WITH THIS FORECAST
PACKAGE. A BETTER CHANCE OF PRECIPITATION AND POSSIBLY SEVERE
STORMS ARRIVES ON MONDAY AS INCREASING OMEGA ASSOCIATED WITH A
SOMEWHAT STRONGER PERTURBATION TOPS A SOUTHERN/SOUTHWESTERN PLAINS
RIDGE AND CROSSES ONTO THE PLAINS. AGAIN...AMPLE DEEP LAYER SHEAR
WILL BE PRESENT IN A ATMOSPHERE CHARACTERIZED AS MODERATELY
UNSTABLE. SUPERCELLS ARE POSSIBLE INITIALLY...WITH THE ACTIVITY
CONGEALING INTO A MCS OVERNIGHT. WILL PUSH POPS INTO THE 30-40
PERCENT RANGE ON MONDAY...FIRST ACROSS WESTERN PORTIONS OF THE
CWA...THEN EAST ACROSS THE CWA INTO THE EVENING/OVERNIGHT. A
REPEAT PERFORMANCE POSSIBLY FOR TUESDAY AS THE WAVE TRAIN
CONTINUES AND A FRONTAL BOUNDARY REMAINS DRAPED ACROSS MUCH OF
REGION. THE PATTERN REMAINS SOMEWHAT ANOMALOUS /FOR LATE SUMMER/
AS ENHANCED TROPOSPHERIC SHEAR WILL CONTINUE...AND WITH AMPLE
INSTABILITY...ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY.
WEDNESDAY AND THURSDAY SHOULD BE LESS ACTIVE AS LARGE SCALE
SUPPORT AND LOW LEVEL CONVERGENCE SEEMS TO BE SOMEWHAT LACKING.
BUT GIVEN THE RECENT ACTIVE PATTERN...AND THE ASSOCIATED
DIFFICULTY IN TIMING THESE SMALL SCALE PERTURBATIONS...WILL
CONTINUE A SLIGHT CHANCE MENTION OF POPS THROUGH THIS PERIOD. ONTO
TEMPERATURES...WILL REMAIN ANOMALOUSLY COOL FOR THIS TIME OF THE
YEAR...WITH THE EXCEPTION OF MONDAY AND TUESDAY...WHEN HIGHS WILL
BE IN THE MID TO UPPER 80S FOR MOST PLACES...A LOWER 90 READING
WILL BE POSSIBLE ACROSS THE SOUTHWEST. ON SUNDAY...AND ESPECIALLY
WEDNESDAY AND BEYOND...THE REGION WILL FALL UNDER THE INFLUENCE OF
COOL HIGH PRESSURE...70S SHOULD BE THE NORM FOR MOST PLACES...WITH
THE EXCEPTION OF THE HIGHER TERRAIN OF THE WEST/SOUTHWEST WHERE
LOW 80S SHOULD PREVAIL. LOWS OVERNIGHT WILL REMAIN SEASONAL...WITH
UPPER 50S AND LOWER 60S BEING THE NORM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1248 AM CDT SAT AUG 3 2013

AVIATION CONCERNS WILL CENTER ON RETURN OF LOW CLOUDS AND FOG OVER
NIGHT. EAST WINDS WILL CONTINUE IN THE 5 TO 10 MPH RANGE OVER NIGHT
WITH MVFR REDEVELOPING AND FALLING INTO IFR CATEGORIES THROUGH THE
EARLY MORNING HOURS. CHANCE OF THUNDERSTORMS RETURNS MAINLY NORTHERN
NEBRASKA THROUGH MID MORNING AS A WAVE MOVES OUT OF THE CENTRAL
ROCKIES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...JACOBS
AVIATION...SPRINGER
Hazardous weather outlook, Aug 3, 4:05 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 AM CDT SAT AUG 3 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-041115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
605 AM CDT SAT AUG 3 2013 /505 AM MDT SAT AUG 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS IN NORTH CENTRAL AND NORTHWEST NEBRASKA
THIS MORNING HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND
DAMAGING WIND. THE THREAT IS EXPECTED TO DIMINISH LATE THIS
MORNING.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT IN WESTERN
AND NORTH CENTRAL NEBRASKA. THE PRIMARY THREAT WITH THE STORMS
WILL BE FREQUENT LIGHTNING...HEAVY RAIN...HAIL AND GUSTY WIND. THE
RISK OF LARGE HAIL AND DAMAGING WIND IS LOW WITH THE STORMS TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MOST OF NEXT WEEK.
A FRONT IS EXPECTED TO CONTINUE SHIFTING NORTH AND SOUTH ACROSS
THE PLAINS THROUGH AT LEAST MID-WEEK.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WIND THE GREATEST
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS MORNING IN NORTH
CENTRAL AND NORTHWEST NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JRS

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 3, 4:35 AM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.890, -102.200

Half inch to nickel size hail accompanied strong winds.

Thunderstorm Wind, Cherry

When
August 3, 6:20 AM CST
Where
Cherry County, 9.67 mi S of Merriman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.780, -101.700

Wind driven hail knocked windows out of a home and damaged pasture land.

Thunderstorm Wind, Thomas

When
August 3, 8:20 AM CST
Where
Thomas County, 0.51 mi W of Thedford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -100.590

Pea to half inch diameter size hail accompanied strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473072, 473071, 473073.